Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 130, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2018, 5:57 PM CDT for Eddy County, North Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 5:57 PM CDT (22:57 UTC)
- Expired
- Jul 19, 2018, 6:21 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Eddy County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:00 PM CDT | HAIL 1 | 5 Ese New Rockford, ND | LARGE HAIL AND VERY HEAVY RAIN ALONG THE NEW ROCKFORD AND SUPERIOR TOWNSHIP LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
567
WUUS53 KFGF 192257
SVRFGF
NDC027-200000-
/O.NEW.KFGF.SV.W.0130.180719T2257Z-180720T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
557 PM CDT THU JUL 19 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Eddy County in northeastern North Dakota...
* Until 700 PM CDT.
* At 557 PM CDT, a severe thunderstorm was located near Brantford, or
30 miles south of Devils Lake, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Brantford around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4778 9897 4759 9852 4759 9905 4764 9913
TIME...MOT...LOC 2257Z 307DEG 13KT 4767 9897
HAIL...1.25IN
WIND...60MPH
$$
Hopkins1 follow-up statement
286
WWUS53 KFGF 192321
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
621 PM CDT THU JUL 19 2018
NDC027-192331-
/O.CAN.KFGF.SV.W.0130.000000T0000Z-180720T0000Z/
Eddy ND-
621 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDDY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail is still possible with this
thunderstorm.
LAT...LON 4778 9897 4759 9852 4759 9905 4764 9913
TIME...MOT...LOC 2318Z 307DEG 13KT 4762 9887
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:42 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 19, 2:42 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 242 PM CDT Thu Jul 19 2018 .SHORT TERM...(This evening through Friday) Issued at 237 PM CDT Thu Jul 19 2018 Showers and embedded thunderstorms are ongoing this afternoon across the southern half of the CWA. New development is beginning to take shape along and ahead of a cold front that is expected to move across the region tonight. Thunderstorm chances will increase across the area as this occurs, with a few strong to severe storms possible. The main threat will be hail up to one inch in diameter along with damaging wind gusts to 60 mph. Due to relatively high surface vorticity, funnel clouds and brief landspout tornadoes could also occur. The severe threat will be short lived, however, as indices remain unfavorable for organized severe thunderstorms. High temperatures today will be rainfall and cloud cover dependent, ranging from the upper 60s to near 80 degrees. For tonight, showers and perhaps a thunderstorm will decrease in coverage along the front. Lows will fall into the upper 50s to lower 60s. Rain chances diminish as we head into Friday morning with highs on Friday expected to reach the middle to upper 70s. .LONG TERM...(Friday night through Thursday) Issued at 237 PM CDT Thu Jul 19 2018 Friday night - Saturday night: As upper-level ridging builds to the west, showers will begin to decrease in coverage as they progress eastwards and conditions turn dry late Friday. Mostly sunny skies then return for the area Saturday under high pressure. Sunday - Monday morning: By Sunday night a positively tilted mid- level trough will begin to pivot over the Dakotas initializing thunderstorm potential. Southerly flow ahead of an oncoming cold front will support increasing temperatures and moisture transport Sunday allowing for CAPE values near 2000 J/Kg and higher in addition to deep layer shear 30-50 kts. Given those parameters, severe storms are still a possibility for late Sunday into early Monday. Monday - Thursday: Conditions dry back out early Monday leaving quiet conditions under high pressure. By Tuesday afternoon a secondary shortwave will progress eastwards back into the area. This will bring rain and storm chances once again primarily for northwestern Minnesota. Still low confidence for this period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Jul 19 2018 Showers and a few embedded thunderstorms continue this afternoon around KFAR. VFR to MVFR conditions are possible at all sites this evening and tonight as ceilings lower along and ahead of a cold front. Another round of thunderstorms may also briefly reduce visibility. MVFR to IFR conditions are possible Friday morning, mainly for KTVF and KGFK as lower ceilings are expected and possibly even some patchy fog. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Lynch LONG TERM...AH/TG AVIATION...Lynch
Hazardous weather outlook, Jul 19, 5:06 AM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 506 AM CDT Thu Jul 19 2018 MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-201015- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks- Western Walsh County- 506 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Although a few showers will be possible along the Highway 2 corridor throughout the day, thunderstorm chances will increase during the late afternoon and evening hours for northeast North Dakota and northwest Minnesota. A few storms may be strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances increase late Sunday into early Monday morning. While details are still uncertain, a few severe storms can't be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 201015- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 506 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Steady rainfall ongoing this morning across southeast North Dakota and west central Minnesota is expected to continue through the mid to late afternoon hours. Rainfall totals up to one inch are likely with locally higher amounts possible. This may cause some ponding on roadways in urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances increase late Sunday into early Monday morning. While details are still uncertain, a few severe storms can't be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected.
In the hours before
Local storm report, Jul 19, 5:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
503 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN CAMPBELL MN 46.10N 96.41W
07/19/2018 M3.07 INCH WILKIN MN MESONET
MESONET STATION CSRM5, CAMPBELL MN.
&&
NCSpecial weather statement, Jul 19, 5:03 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
503 PM CDT THU JUL 19 2018
NDZ015-054-192300-
Western Walsh County ND-Ramsey ND-
503 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAMSEY AND WESTERN
WALSH COUNTIES UNTIL 600 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edmore, or 20 miles south of Langdon, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fairdale around 530 PM CDT.
Adams around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4844 9786 4820 9803 4842 9857 4854 9848
4855 9832
TIME...MOT...LOC 2203Z 294DEG 15KT 4847 9842
HopkinsSpecial weather statement, Jul 19, 5:07 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
507 PM CDT THU JUL 19 2018
NDZ006-192300-
Towner ND-
507 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 600
PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amourdale, or 47 miles west of Langdon, moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Perth around 520 PM CDT.
Rocklake around 545 PM CDT.
Arndt around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4884 9953 4894 9942 4879 9900 4874 9900
4855 9919 4876 9953
TIME...MOT...LOC 2207Z 305DEG 11KT 4883 9941
HopkinsSpecial weather statement, Jul 19, 5:14 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
514 PM CDT THU JUL 19 2018
NDZ024-192315-
Eddy ND-
514 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 615 PM
CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheyenne, or 25 miles southwest of Devils Lake, moving southeast at
15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
New Rockford around 520 PM CDT.
Brantford around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4785 9911 4774 9860 4759 9874 4759 9898
4774 9926
TIME...MOT...LOC 2213Z 300DEG 13KT 4778 9910
HopkinsLocal storm report, Jul 19, 5:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN CHRISTINE 46.58N 96.81W
07/19/2018 M2.36 INCH RICHLAND ND PUBLIC
FROM PERSONAL AUTOMATED GAUGE
&&
NCLocal storm report, Jul 19, 5:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 6 NNW WAHPETON 46.35N 96.66W
07/19/2018 M2.18 INCH Richland ND MESONET
FROM NDAWN NORTH OF WAHPETON
0520 PM HEAVY RAIN 3 SE CAMPBELL 46.07N 96.36W
07/19/2018 M3.49 INCH Wilkin MN MESONET
FROM NDAWN SE OF CAMPBELL
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:14 AM CDT | Areal Flood Advisory | FGF | Barnes, Cass, Ransom | 6 hr |
| Jul 19, 3:34 PM CDT | Areal Flood Advisory | FGF | Barnes, Cass, Ransom | 7 hr |
| Jul 19, 5:03 PM CDT | Special Weather Statement | FGF | Walsh | 57 min |
| Jul 19, 5:07 PM CDT | Special Weather Statement | FGF | Towner | 53 min |
| Jul 19, 5:14 PM CDT | Special Weather Statement | FGF | Eddy | 61 min |
| Jul 19, 5:16 PM CDT | Areal Flood Advisory | FGF | Cass, Richland | 5 hr |
| Jul 19, 6:50 PM CDT | Special Weather Statement | FGF | Eddy | 25 min |
| Jul 19, 6:52 PM CDT | Special Weather Statement | FGF | Nelson | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.